Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 51, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 9, 2022, 7:45 PM CDT for Dunn County, Eau Claire County, Pepin County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2022, 7:45 PM CDT (00:45 UTC)
- Expired
- May 9, 2022, 8:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dunn County, WI, Eau Claire County, WI, Pepin County, WI
The radar
The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 923 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
679
WUUS53 KMPX 100045
SVRMPX
WIC033-035-091-100130-
/O.NEW.KMPX.SV.W.0051.220510T0045Z-220510T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
745 PM CDT Mon May 9 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Pepin County in west central Wisconsin...
Southeastern Dunn County in west central Wisconsin...
Southwestern Eau Claire County in west central Wisconsin...
* Until 830 PM CDT.
* At 744 PM CDT, a severe thunderstorm was located near Pepin, or 7
miles north of Wabasha, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Durand around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for west central
Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Wisconsin.
&&
LAT...LON 4460 9200 4456 9204 4442 9208 4441 9210
4443 9220 4448 9224 4454 9217 4454 9213
4458 9213 4484 9186 4478 9168 4460 9154
TIME...MOT...LOC 0044Z 244DEG 34KT 4448 9209
TORNADO...POSSIBLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PEM2 follow-up statements
353
WWUS53 KMPX 100111
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
811 PM CDT Mon May 9 2022
WIC033-035-091-100130-
/O.CON.KMPX.SV.W.0051.000000T0000Z-220510T0130Z/
Pepin WI-Dunn WI-Eau Claire WI-
811 PM CDT Mon May 9 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN PEPIN...SOUTHEASTERN DUNN AND SOUTHWESTERN EAU
CLAIRE COUNTIES...
At 810 PM CDT, a severe thunderstorm was located near Mondovi, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Pepin, southeastern Dunn and southwestern Eau Claire
Counties, including the following locations... Rock Falls and
Caryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for west central
Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4457 9203 4484 9186 4478 9168 4460 9154
4460 9200
TIME...MOT...LOC 0110Z 244DEG 34KT 4459 9177
TORNADO...POSSIBLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PEM613
WWUS53 KMPX 100124
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
824 PM CDT Mon May 9 2022
WIC033-035-091-100133-
/O.EXP.KMPX.SV.W.0051.000000T0000Z-220510T0130Z/
Pepin WI-Dunn WI-Eau Claire WI-
824 PM CDT Mon May 9 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEPIN...
SOUTHEASTERN DUNN AND SOUTHWESTERN EAU CLAIRE COUNTIES WILL EXPIRE AT
830 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Wisconsin.
LAT...LON 4457 9203 4484 9186 4478 9168 4460 9154
4460 9200
TIME...MOT...LOC 0123Z 244DEG 34KT 4464 9162
$$
PEMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:41 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 9, 4:41 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
441 PM CDT Mon May 9 2022
.SHORT TERM...(This evening through Tuesday night)
Issued at 332 PM CDT Mon May 9 2022
KEY MESSAGES:
- Severe thunderstorms, including a few tornadoes, are possible
through this evening for much of eastern Minnesota into western
Wisconsin.
- Breezy winds to continue through this evening though speeds will be
on a gradual diminishing trend.
- Mild but much drier conditions expected Tuesday.
After an active morning with severe thunderstorms across the northern
portions of our coverage area, an active evening is expected with
storms over eastern portions of our coverage area.
Low pressure centered near the SD/ND/MN border triple point earlier
this afternoon with a sharp warm/moist sector will traverse
northeast, reaching the Manitoba/Ontario border this evening with its
cold front sweeping eastward. The cold front will be aligned along
the northern MN/WI border into southeast MN this evening, and it will
be in the warm sector near and along this front that will have the
focus for thunderstorms, some of which could be severe.
Temperatures across much of the coverage area have surged into the
70s to lower 80s with dewpoints into the mid-to-upper 60s. Strong
instability ahead of the front, as evidenced on the 20z KMPX RAOB,
will contribute to strong storm development but coverage will be
limited by some warm temps around H7. However, strong wind fields are
in place with Sfc-1km, sfc-2km, sfc-3km helicity values all around
400 m2/s2, and near 500 m2/s2 aloft. Thus, this makes all storm modes
possible (large hail, damaging winds, tornadoes) through this
evening, hence the Tornado Watch through this evening for eastern MN
into western WI. Storm Prediction Center products SWOMCD #700 and
Tornado Watch #194 contain additional information on tonight's severe
weather potential.
Conditions will become more calm tonight through tomorrow behind the
cold front as weak high pressure drops southeast across the Upper
Mississippi River Valley. This will maintain mild conditions across
the area but with much lower dewpoints. Skies will partially clear
out tonight through tomorrow, but even with peak sunshine,
temperatures will top out in the low-mid 70s with dewpoints down into
the 40s to lower 50s. The only prospects for precipitation Tuesday
into Tuesday night will be in far southeast MN through southwestern
WI. No severe storms are expected, only scattered showers and a few
thunderstorms.
.LONG TERM...(Wednesday through Monday)
Issued at 332 PM CDT Mon May 9 2022
KEY MESSAGES:
- Several chances for thunderstorms continue through the week with
occasional bouts of severe weather and heavy rain. The most
widespread activity is expected Wednesday night.
- Hot and humid conditions midweek with heat indices near 90 across
southern Minnesota Wednesday and area wide Thursday.
WEDNESDAY AND THURSDAY, a warm front will lift through the region on
Wednesday and this will be the focus for rain and thunderstorms late
Wednesday into early Thursday. The Storm Prediction Center has a
slight risk of severe weather along the Dakota/MN border. Also, WPC
has a slight risk for excessive rain. Previous thinking still
applies that elevated storms will form along this frontal boundary,
and training thunderstorms will pose a risk for heavy rain. Given
the steep lapse rates in excess of 8C/km, large hail is also
possible.
Meanwhile south of this boundary warm and humid air will lead to
heat indices near 90 degrees. The Weather in Context tool shows near
record temperatures on Thursday as the hot/humid air become more
widespread. The only caveat to Thursday's temperature forecast is
the potential for lingering clouds from the early morning
convection. Otherwise expect the warmest day of the year so far.
FRIDAY THROUGH MONDAY, late Thursday and Thursday night the threat
for storms is across northwest Minnesota and the eastern Dakotas as a
more potent shortwave is forecast to lift up from the southwest.
Friday will be a bit cooler as a weak boundary tries to push through
the region, but this doesn't make much progress until another
shortwave trough moves through on Saturday and drives the frontal
boundary eastward. Highs on Sunday and Monday will retreat back into
the mid 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1245 PM CDT Mon May 9 2022
After a volatile morning, we're in a relative lull in the action but
we are expecting additional TSRA development in eastern MN through
western WI later this afternoon and evening, particularly with
respect to organized storm development. A few isolated showers have
developed in western MN but the better environment for CB/TS
development is from far eastern MN thru WI, thus the KMSP-KRNH-KEAU
terminals. Due to uncertainty at this point, have included VCTS
thunder from KMSP eastward, as some thunderstorms are looking more
likely but it's a matter of where. Since confidence isn't high enough
at this point to include CB/TS with specific mention at sites other
than KEAU, have used the VCTS mention for a 4-hr window at KMSP-KRNH.
Conditions will then improve appreciably tonight through tomorrow
with VFR conditions. Strong winds will persist through late afternoon
over much of central-southern MN then slowly diminish this evening
into the early morning hours while shifting from SE to SW then W.
KMSP...Two main forecast issues: timing of any potential convection
and timing of wind shifts, especially around the 220 direction. MVFR
ceilings will prevail through late afternoon then partial clearing
(outside of any direct-impact TS) will allow for VFR conditions to
prevail this evening through tomorrow. Best timing of any convection
looks to be in the 20z-00z timeframe this afternoon, but due to
uncertainty of if they'll be at MSP or glancing nearby, have used
VCTS at this point and amend as needed. For winds, the shift through
the 220 direction looks to occur from 22z through 00z, thus a short
duration but winds will be in that 15-20kt gusting 35-40kt range
which may well create strong crosswind concerns.
/OUTLOOK FOR KMSP/
Wed...VFR. Chc MVFR/IFR in SHRA/TSRA late. Wind E 10 kts becoming SE
10-15kts gusting to 25 kts.
Thu...VFR/MVFR, chc SHRA/TSRA. Wind S 10-15G25 kts.
Fri...Mainly VFR. Wind SW 10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 4 PM CDT this afternoon for Blue Earth-Brown-
Carver-Dakota-Faribault-Freeborn-Goodhue-Hennepin-Le Sueur-
Martin-McLeod-Nicollet-Rice-Scott-Sibley-Steele-Waseca-
Watonwan-Wright.
Wind Advisory until 7 PM CDT this evening for Chippewa-Douglas-
Kandiyohi-Lac Qui Parle-Meeker-Pope-Redwood-Renville-Stearns-
Stevens-Swift-Todd-Yellow Medicine.
WI...None.
&&
SHORT TERM...JPC
LONG TERM...JRB
AVIATION...JPCHazardous weather outlook, May 9, 3:29 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 329 PM CDT Mon May 9 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 329 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Additional thunderstorm development is expected this afternoon and evening across eastern Minnesota through western Wisconsin. Large hail, damaging winds, and a tornado or two are possible. A Tornado Watch is in effect for much of eastern Minnesota through western Wisconsin until 10 PM CDT. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There are multiple chances for thunderstorms this week. Some storms may occasionally reach severe levels, with the best severe risks Wednesday afternoon and night, and again Thursday afternoon and night. Locally heavy rainfall and flash flooding are possible Wednesday night. Very warm and humid conditions will arrive midweek. Heat indices in the 90s are likely Thursday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
In the hours before
Local storm report, May 9, 6:26 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
626 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL MENDOTA HEIGHTS 44.88N 93.14W
05/09/2022 M1.25 INCH DAKOTA MN PUBLIC
PICTURE VIA TWITTER, TIME ESTIMATED VIA
RADAR.
&&
TDHLocal storm report, May 9, 6:37 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
637 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL NEW RICHMOND 45.12N 92.54W
05/09/2022 M1.00 INCH ST. CROIX WI TRAINED SPOTTER
&&
TDHLocal storm report, May 9, 7:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 10 ESE RED WING 44.51N 92.36W
05/09/2022 E1.00 INCH GOODHUE MN TRAINED SPOTTER
&&
BPHLocal storm report, May 9, 7:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
722 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TORNADO STOCKHOLM 44.48N 92.26W
05/09/2022 PEPIN WI TRAINED SPOTTER
SPOTTER REPORTED TORNADO MOVED ACROSS RIVER
SOUTH OF STOCKHOLM. TIME ESTIMATED VIA
RADAR.
&&
TDHLocal storm report, May 9, 7:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
724 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 5 S HASTINGS 44.67N 92.85W
05/09/2022 DAKOTA MN TRAINED SPOTTER
2FT DIAMETER TREES DOWN. TIME ESTIMATED VIA
RADAR.
&&
TDHLocal storm report, May 9, 7:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
745 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TORNADO 4 E CEDAR FALLS 44.93N 91.80W
05/09/2022 DUNN WI STORM CHASER
VIDEO ON TWITTER. LOCATION ESTIMATED BASED
ON RADAR.
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:08 PM CDT | Tornado Warning | MPX | Dunn, Pepin, Pierce | 37 min |
| May 9, 7:22 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Eau Claire, Pepin, Pierce | 23 min |
| May 9, 7:24 PM CDT | Tornado Warning | MPX | Dunn | 36 min |
| May 9, 7:46 PM CDT | Tornado Warning | MPX | Chippewa, Dunn | 18 min |
| May 9, 8:06 PM CDT | Special Weather Statement | MPX | Rusk | 24 min |
| May 9, 8:08 PM CDT | Special Weather Statement | MPX | Chippewa | 37 min |
| May 9, 8:11 PM CDT | Special Weather Statement | MPX | Eau Claire | 34 min |
| May 9, 8:23 PM CDT | Tornado Warning | MPX | Eau Claire | 37 min |
| May 9, 8:59 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 31 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.